Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 11, NWS Houston/Galveston, TX

April 23, 201113 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 23, 2011, 9:20 AM CDT for 13 counties in Texas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2011, 9:20 AM CDT (14:20 UTC)
Expired
Apr 23, 2011, 3:50 PM CDT
In force
7 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 113 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2396 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WWUS74 KHGX 231420
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
920 AM CDT SAT APR 23 2011

...STRONG SOUTHERLY WINDS TO PREVAIL THIS AFTERNOON...

.STRONG WINDS ALOFT WILL MIX TO THE SURFACE LATER THIS MORNING.
THIS COUPLED WITH A TIGHT SURFACE  PRESSURE GRADIENT WILL PRODUCE
STRONG SOUTHERLY WINDS THIS AFTERNOON.

TXZ176-195>198-210>212-226-227-235>237-240000-
/O.NEW.KHGX.WI.Y.0011.110423T1420Z-110424T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
920 AM CDT SAT APR 23 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...10 AM THROUGH 7 PM.

* WINDS...SOUTHERLY WINDS OF 20 TO 25 MPH WITH GUSTS EXCEEDING 30
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
1 follow-up statement
572 
WWUS74 KHGX 232050
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT SAT APR 23 2011

...WIND ADVISORY CANCELED...

.THE PRESSURE GRADIENT HAS RELAXED AND SUSTAINED WINDS HAVE FALLEN
BELOW 25 MPH...THEREFORE THE WIND ADVISORY PREVIOUSLY IN EFFECT
HAS BEN CANCELED.

TXZ176-195>198-210>212-226-227-235>237-232200-
/O.CAN.KHGX.WI.Y.0011.000000T0000Z-110424T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
350 PM CDT SAT APR 23 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE WIND ADVISORY. 

THE PRESSURE GRADIENT HAS WEAKENED AND SUSTAINED WINDS HAVE FALLEN
TO BELOW 25 MPH. THE WIND ADVISORY PREVIOUSLY IN EFFECT HAS BEEN
CANCELED. SOUTH WINDS OF 15 TO 20 MPH AND GUSTY WILL PREVAIL
THROUGH THE EARLY EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 23, 9:00 AM CDT, 20 minutes earlier.

Area forecast discussion, Apr 23, 9:00 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...ADD FIRE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
900 AM CDT SAT APR 23 2011

.DISCUSSION...
SEE AVIATION SECTION FOR 12Z TAF DISCUSSION

&&

.AVIATION...
NO MAJOR CHANGES IN FORECAST REASONING FROM THE PREVIOUS TAF
ISSUANCE. CEILINGS HAVE REMAINED MVFR OVERNIGHT AND SHOULD SCATTER
OUT QUICKLY LATER THIS MORNING. WINDS WILL BE GUSTY AGAIN
TODAY...ESPECIALLY ACROSS OUR WESTERN SITES WHICH ARE CLOSER
TO THE LLJ LOCATED ROUGHLY ALONG THE I-35 CORRIDOR. TOMORROW NIGHT
SHOULD BE FAIRLY SIMILAR TO THIS PAST EVENING...WITH CIGS BUILDING
IN QUICKLY AFTER SUNSET BUT REMAINING MVFR OVERNIGHT. SOME MODEL
GUIDANCE CONTINUES TO SUGGEST PERIODS OF IFR CIGS OVERNIGHT BUT
WITH WINDS REMAINING AROUND 10KTS WILL KEEP ALL SITES MVFR FOR
NOW. 38

&&

.PREV DISCUSSION... /ISSUED 406 AM CDT SAT APR 23 2011/

DISCUSSION...
SIMILAR TO THE LAST SEVERAL NIGHTS A STRONG LOW LEVEL JET IS IN
PLACE ACROSS SE TX TONIGHT HELPING TO FUEL INTENSE STORMS HUNDREDS
OF MILES NORTH OF THE AREA...WHILE SE TX REMAINS CAPPED. STRATUS
DECK HAS FORMED OVER THE AREA ONCE AGAIN WITH THE CLOUDS AND WIND
RESULTING IN UNSEASONABLY WARM MID-SUMMER LIKE TEMPERATURES AND
HUMIDITY LEVELS. LITTLE CHANGE IS EXPECTED ACROSS THE AREA THIS
WEEKEND. GIVEN THE WARM START AND ABUNDANT SUNSHINE TEMPERATURES
WILL ONCE AGAIN TOP OUT AT NEAR RECORD LEVELS THIS AFTERNOON.
GUSTY WINDS CAN BE EXPECTED AGAIN TODAY BUT SUSTAINED SPEEDS
SHOULD REMAIN BELOW ADVISORY CRITERIA. STRATUS WILL DEVELOP NEAR
THE COAST LATE THIS AFTN AND SPREAD ACROSS THE AREA THIS
EVENING...BEFORE BURNING OFF SUNDAY MORNING. SUNDAY SHOULD BE A
DEGREE OR TWO COOLER THAN TODAY WITH MORE CLOUDINESS EXPECTED
DURING THE AFTERNOON. SPC HAS A SLIGHT RISK JUST NORTH OF OUR AREA
FOR DAY 2. THUNDERSTORMS WILL LIKELY DEVELOP OVER THE EDWARDS
PLATEAU/NW TX SUN AFTN ALONG THE DRYLINE WITH THE POSSIBILITY OF
AN MCS PROPAGATING EASTWARD. HOWEVER...GIVEN THE POSITION OF THE
DRYLINE (VERY FAR WEST) AND CONTINUATION OF STRONG CAPPING OVER
THE AREA CURRENT THINKING IS THAT THIS ACTIVITY WILL REMAIN WELL
WEST OF THE CWA SUNDAY NIGHT. KEPT A DRY FORECAST AS A RESULT.

A BROAD UPPER LEVEL TROUGH IS FORECAST TO CROSS THE SOUTHERN
PLAINS ON MONDAY...SETTING UP OUR MOST PROMISING LOOKING DAY FOR
CONVECTIVE DEVELOPMENT. THE DRYLINE SHOULD SHIFT A BIT MORE
EASTWARD INTO CENTRAL TX WHILE RESIDUAL OUTFLOWS COULD SET UP OVER
THE NRN PARTS OF THE AREA HELPING TO FOCUS ISOLATED TO SCATTERED
CONVECTIVE DEVELOPMENT DURING THE AFTERNOON. GFS BUFR SOUNDINGS
SHOW PWS REACHING 1.4-1.6 INCHES MONDAY WITH A BREAKABLE CAP
(CONVECTIVE TEMPS ONLY IN THE MID 80S). GIVEN THE STRONG
INSTABILITY FORECAST (CAPES AROUND 3000 J/KG AND LIS -6 TO
-8)...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE. SPC HAS A SLIGHT RISK FOR THE NORTHERN THIRD OF THE AREA
WHICH LOOKS GOOD. SINCE COVERAGE WILL REMAIN ISOLATED TO
SCATTERED...STAYED LOW WITH POPS. THIS UPPER TROUGH PUSHES EAST
OF THE AREA MONDAY NIGHT WHILE A STRONGER UPPER TROUGH APPROACHES
WEST TX ON TUESDAY. DESPITE THE DRYLINE STILL NEARBY...CAPPING
LOOKS MUCH STRONGER FOR TUESDAY THAN FOR MONDAY...AND THE TROUGH
WILL NOT APPROACH SE TX UNTIL AFTER PEAK HEATING. ALTHOUGH THE
PARAMETERS FAVOR SEVERE WEATHER...THE OVERALL CONVECTIVE POTENTIAL
TUESDAY IS SLIM AT BEST. HAVE TRIMMED BACK POPS TO 10-20 PCT FOR
TUE AFTN/EVENING GIVEN LOW CONFIDENCE. COLD FRONT WILL SWEEP
ACROSS SE TX EARLY WEDNESDAY MORNING. CONVECTIVE POTENTIAL WITH
FROPA IS SLIM AT BEST AND KEPT POPS JUST 10-20 PCT. RAPID
CLEARING CAN BE EXPECTED WEDNESDAY MORNING WITH BREEZY AND MUCH
LESS HUMID CONDITIONS EXPECTED. RED FLAG CONDITIONS WILL BE
POSSIBLE WEDNESDAY GIVEN THE WINDS AND LOW HUMIDITY. NICE WEATHER
IS EXPECTED THE REMAINDER OF THE WEEK AS A SFC HIGH SETTLES OVER
SE TX. EXPECTED LOW HUMIDITY ALONG WITH COOL NIGHTS AND WARM
AFTERNOONS. ADDITIONAL TIED OR BROKEN RECORD HIGHS AND RECORD HIGH
MINIMUMS ARE LIKELY UNTIL THE FROPA WEDNESDAY.

35

CLIMATE...
RECORD HIGHS THROUGH MONDAY:
     TODAY(4/23)    SUN(4/24)   MON(4/25)
CLL    91/2000       91/2003     92/1925
IAH    91/1999       92/1894     90/2006
HOU    91/1967       90/1987     91/1932
GLS    86/1971       87/1955     87/2003

RECORD HIGH MINS THROUGH MONDAY:
     TODAY(4/23)    SUN(4/24)   MON(4/25)
CLL    74/1999       73/1964     74/1921
IAH    76/1967       74/1964     75/1967
HOU    74/1970       74/1970     74/1970
GLS    76/1967       76/1967     76/2006

MARINE...
MODERATE TO STRONG ONSHORE FLOW CONTINUES THIS MORNING AND WILL
PERSIST INTO EARLY NEXT WEEK IN RESPONSE TO DEEPENING SURFACE LOW
ACROSS THE TEXAS PANHANDLE. WINDS WILL BEGIN TO EASE SLIGHTLY BY MID
WEEK AHEAD OF A COLD FRONT THAT SHOULD REACH SOUTHEAST TEXAS ON
WEDNESDAY. WITH THE STRONG ONSHORE FLOW...SEAS ACROSS THE OFFSHORE
WATERS WILL BUILD TO BETWEEN 7 AND 8 FEET. WILL KEEP SMALL CRAFT
ADVISORY FOR THE OFFSHORE WATERS THROUGH AT LEAST MONDAY MORNING
WITH CAUTION FOR NEARSHORE WATERS AND BAYS DUE TO SUSTAINED WINDS OF
15 TO 20 KNOTS.  38

&&

.FIRE...
ELEVATED FIRE CONCERNS DUE TO SOUTHERLY WIND SPEEDS EXCEEDING A
SUSTAINED 20 KNOTS...WITH GUSTS TO NEAR 30 KNOTS...PRIMARILY ALONG
AND WEST OF THE INTERSTATE 45 CORRIDOR. DECENT RH RECOVERY THIS
MORNING IS THE ONLY PLUS...WITH LOWEST HUMIDITIES FALLING INTO THE
30 PERCENTILE ROUGHLY NORTH OF A COLUMBUS TO CONROE TO LIVINGSTON
LINE. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      92  73  91  73  88 /   0   0   0  10  30
HOUSTON (IAH)              90  74  89  74  87 /   0   0   0  10  20
GALVESTON (GLS)            83  74  82  74  82 /   0   0   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...35
AVIATION/MARINE...38
Hazardous weather outlook, Apr 23, 4:22 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
422 AM CDT SAT APR 23 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
422 AM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO...SUNDAY AND SUNDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY THREE...MONDAY

AN UPPER LEVEL DISTURBANCE WILL CROSS TEXAS ON MONDAY. THE
POTENTIAL EXISTS FOR DAYTIME HEATING AND FORCING FROM THE
DISTURBANCE TO BREAK THE CAP GENERATING ISOLATED SHOWERS AND
THUNDERSTORMS. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
MONDAY AFTERNOON AND EVENING ACROSS THE NORTHERN HALF OF
SOUTHEAST TEXAS. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
PRIMARY SEVERE WEATHER THREATS.

.DAY FOUR...TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY FIVE...WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE WEDNESDAY
AFTERNOON IN THE WAKE OF A FRONT. ABUNDANT SUNSHINE...BREEZY
CONDITIONS...AND LOWER HUMIDITY ARE EXPECTED ON WEDNESDAY
AFTERNOON.

.DAYS SIX THROUGH SEVEN...THURSDAY AND FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.